What naloxone does

Naloxone (pronounced na-LOX-own,) is a drug that can temporarily reverse an opioid overdose. Opioids are drugs that can be used to treat pain, and some people use opioids to get high. Some commonly used opioids include:

When someone overdoses on opioids, their breathing either slows or stops completely. If used right away, naloxone can help them breathe normally and regain consciousness. Naloxone can either be injected or given as a nasal spray.

Who can get a free naloxone kit

You are eligible for a free naloxone kit if you are:

  • at risk of an opioid overdose
  • a family member, friend or other person able to help someone at risk of an opioid overdose
  • a client of a Needle Exchange/Syringe Program, Hepatitis C Program or Consumption and Treatment Service
  • newly released from a correctional facility

Where to get a free naloxone kit

Search our map of pharmacies and community organizations that shows where you can get naloxone kits and training on how to use them.

Where to get a free naloxone kit

Pharmacies

Participating* Ontario pharmacies offer free injectable and nasal spray naloxone kits. You do not need a prescription or an Ontario health card to get a naloxone kit. The pharmacist will train you on how to recognize an opioid overdose and explain how to use the naloxone kit.

*Not all pharmacies carry naloxone kits. Call ahead to check if your pharmacy has naloxone kits in stock. You can also ask the pharmacist any questions you might have.

Community-based organizations

Please note: Only clients and their friends and family can access naloxone kits from community-based organizations.

You do not need a prescription or an Ontario health card to get free injectable or nasal spray naloxone kits from participating:

  • Needle Exchange/Syringe Programs
  • Hepatitis C Programs
  • Public Health Units
  • Aboriginal Health Access Centres
  • AIDS Service Organizations
  • community health centres
  • outreach programs
  • withdrawal management programs
  • shelters
  • hospitals with an emergency department or urgent care centre

The program staff will train you on how to recognize an opioid overdose and how to use the injectable or nasal spray naloxone kit.

Provincial correctional facilities

At-risk inmates from provincial correctional facilities are trained on how to use nasal spray naloxone and are given kits when they are released from custody.

What is in a naloxone kit

Injectable kits

Each injectable naloxone kit includes:

  • 1 hard case (for example, a zippered hard black case with red “naloxone” cross)
  • 2 (0.4 mg/1 ml) vials or ampoules (a small glass container) of naloxone
  • 2 safety-engineered syringes with 25g, 1” needles attached
  • 2 alcohol swabs
  • 2 devices (known as “breakers,” "snappers,” or “openers”) for opening ampoules safely
  • 1 one-way breathing barrier
  • 1 pair of non-latex gloves
  • 1 card that identifies the person who is trained to give the naloxone
  • 1 insert with instructions (English and French)

Picture of what is in an injectable naloxone kit: 1 hard case; 2 glass containers of naloxone; 2 syringes; 1 pair of gloves; 1 card that identifies the person who is trained to give the naloxone.

Nasal spray kits

Each nasal spray naloxone kit includes:

  • 1 hard case (for example, a zippered hard black case with red “naloxone” cross)
  • 2 doses of naloxone hydrochloride intra-nasal spray (4 mg/0.1ml)
  • 1 rescue breathing barrier
  • 1 pair of non-latex gloves
  • 1 card that identifies the person who is trained to give the naloxone
  • 1 insert with instructions (English and French)

Check the expiry date

Naloxone has an expiry date. The expiry date is written on the ampoules or vials (for injectable naloxone) or on the nasal spray device.

If you have expired naloxone, get a new kit. You should return any unused or expired naloxone kits to your nearest pharmacy.

How to recognize an opioid overdose

If you are with someone who has overdosed, call 911 immediately.

Don’t let legal fears stop you from getting help. Federal laws provide some legal protection if you experience or witness an overdose and call 911 for help.

Someone may have overdosed if they:

  • can’t stay awake, walk or talk
  • are breathing slowly or not at all
  • have a limp body

Other signs of overdose include:

  • not responding to noise or knuckles being rubbed hard on their breastbone
  • snoring or gurgling sounds
  • pale or blue skin – especially on their nail beds and lips – and they feel cold
  • tiny pupils (pinpoint) or their eyes are rolled back
  • vomiting

How to use a naloxone kit

When you receive a naloxone kit, you will be trained on how to use it.

Injectable naloxone kit

If you are with someone who is having an opioid overdose:

  1. Shout their name and shake their shoulders.
  2. Call 9-1-1 if they are unresponsive.
  3. Give naloxone: inject 1 vial or ampoule (a small glass container) (0.4 mg/1 ml) of naloxone into their arm or leg.
  4. Perform rescue breathing and/or chest compressions.
  5. If there is no improvement after 2-3 minutes, repeat steps 3 and 4. Stay with them.

Please note – during the COVID-19 pandemic, rescue breathing is not recommended.

If the person begins breathing on their own, or if you have to leave them on their own, put them in the recovery position.

The illustration shows a person lying on their right side with their left arm bent in front of them and their left hand under their right ear to support their head. The head is tilted back slightly to open the airway. The right leg is straight and the left leg is bent in front of it with the knee touching the ground. This is to stop the body from rolling onto its stomach.

Stay until the ambulance arrives in case paramedics need help or information, or the overdose symptoms return. With more powerful opioids (fentanyl and carfentanil) there is a possibility that a person will overdose again even after they have been given naloxone.

Nasal spray naloxone kit

If you are with someone who is having an opioid overdose:

  1. Shout their name and shake their shoulders.
  2. Call 9-1-1 if they are unresponsive.
  3. Give naloxone:
    1. make sure the person is lying on their back
    2. insert tip of nozzle into one nostril
    3. press the plunger firmly
  4. Perform rescue breathing and/or chest compressions
  5. If there is no improvement after 2-3 minutes, repeat steps 3 and 4. Stay with them.

Please note – during the COVID-19 pandemic, rescue breathing is not recommended.

If the person begins breathing on their own, or if you have to leave them on their own, put them in the recovery position.

Stay until the ambulance arrives in case paramedics need help or information, or the overdose symptoms return.

With more powerful opioids (fentanyl and carfentanil) there is a possibility that a person will overdose again even after they have been given naloxone.


Note: This information is intended to reduce the harms related to drug use, including deaths. Not using drugs is your best defense.